A Review of Lipid Resuscitation

Post Your Cases > Intralipid in succesful resuscitation in TCA overdose

16 years old female was admitted to ICU, history of attempted suicide was given. Patient was intubated in casualty, 20 mg of diazepam in total was given to control seizures. In ICU patient was tachycardic but mantained blood pressure, continued seizing. 100 mg of thiopentone was administered i.v. and controlled ventilation started. After 5 minutes she had cardiac arrest. CPR was started, epinephrine administered. After 15 minutes of resuscitation we observed VF and patient was defibrillated, rythm changed to PEA. More detailed history was told by relatives, patient took unknown amount of amitryptyline and diclofenac tablets. Intralipit bolus of 96 ml was given followed by infusion of remaining 400 ml and multiple boluses of NaHCO3 administered. After CPR lasting 35 minutes a carotid artery pulse was palpable. Patient required epinephrine infusion rate 0.1 mcg/kg/minto mantain mean blood pressure of 50 mmHg. After 2 hours VT episode was observed and amiodaron 150 mg was given and patient converted to sinus rythm. Next day epinephrine dose was decreased to 0.04 mcg/kg/min and stopped the following day. She was able to mantain blood pressure. Patient was awake on the third day, GSC 15/15, and was discharged from ICU the same day and referred to psychiatric services.
September 21, 2010 | Unregistered CommenterDr MJ Kopieniak
Interesting Case with a good outcome.The clinical course is compatible with TCA overdose.Toxicity associated with seizures has a 13% mortality according to Goldfrank's textbook.I would be interested in blood gas analysis to determine the state of acidosis.I assume this must have been considerable if multiple NaHCO3 doses were required. Was the patient hyperthermic (possible anticholinergic effect) or hypothermic? We have experience of a slow recovery in a patient with a core temperature of 35.5 deg C following overdose and intralipid. I know Dr Weinberg would join me in asking you to post the case details on the Lipid Registry sister website.
September 25, 2010 | Unregistered Commenterdavid uncles
Thanks for posting the interesting case and thanks to Dr. Uncles (as always) for his insightful comments. I think one of the most interesting questions raised by such cases is how best to use lipid in treating an oral ingestion. All of the laboratory data so far involves acute toxicity. Maybe we need to model po OD in animals and/or computers to identify the correct PK/PD of lipid administration to optimize therapy.
Only other comments are that normalizing pH is probably critical to success of lipidrescue since binding is much poorer at low pH (Mazoit et al, 2009) and also that adrenergics at least at high doses may also interfere with lipid resuscitation (Hiller et al).
September 27, 2010 | Registered Commenter[Guy Weinberg]
Unfortunately, we only got blood gas results after resuscitation, showed metabolic acidosis, pH 7.22. NaHCO3 was administered because of prolonged rescscitation time and then to increase pH to decrease TCA toxicity. Patient was normotermic. During CPR 5 mg of epinephrine was administered. We were surprised that patient completely recovered neurologicaly intact. She couldn`t remember last 3 days and that was all. Considering long CPR, delay in intralipid use patient recovery was fast and complete.
Will you give me details about Lipid Registry sister website mentioned in Dr David Uncles post ?.
October 4, 2010 | Unregistered CommenterDr MJ Kopieniak
Thanks again for the additional information. I'm so glad to hear of the successful outcome. Sixteen years is just too too young.
This is an important case I think you should still consider writing it up.
The registry can be found here:
www.lipidregistry.org
it would be very helpful if you were to register and post the case there.
thanks again for sharing your case
Guy
October 5, 2010 | Registered Commenter[Guy Weinberg]